March 22, 1965

Toxic Epidermal Necrolysis

Author Affiliations

From the Department of Medicine, Louisiana State University Medical Service (Dr. Bailey), Department of Dermatology, Tulane University Service (Dr. Anderson), both services of Charity Hospital of Louisiana at New Orleans, and the Department of Pathology, Louisiana State University School of Medicine. New Orleans (Dr. Rosenbaum).

JAMA. 1965;191(12):979-982. doi:10.1001/jama.1965.03080120013003

This syndrome, resembling scalding of the skin, is presented, with a review of the literature and description of a fatal case. The disease consists of a prodrome of malaise, lethargy, and fever, followed by erythema and massive bullae formation. Pathologically, there is epidermal necrosis and vesication at the dermal-epidermal junction, but the dermis is relatively normal. The mucous membranes are usually included in the destructive process. Healing with little or no scarring occurs in most patients about 10 to 14 days after bullae have formed. Death occurs, however, in approximately one third of the cases, usually within five to eight days of onset. Therapy is symptomatic. Various etiologies have been proposed, but drugs have been chiefly characterized as the offending agents. This case is thought to represent a fatal hypersensitivity reaction to diphenylhydantoin (Dilantin).